High Dose Ketamine Sedation of an Agitated Patient During Air Medical Transport
David Reicher, MBBS
* Address correspondence to: David Reicher, MBBS, Careflight Retrieval Medicine in Garbutt, Queensland, Australia.
E-mail address: email@example.com.
(Reproduced here with permission of author and under Elsevier licensing conditions)
A 16-year-old male presented to an emergency department in Queensland, Australia, with erratic and aggressive behavior and suicidal ideation. He had a history of bipolar disorder, drug use, and deliberate self-harm, with previous criminal convictions for violence. It was thought that he had not been taking his prescribed medication. He had no other medical problems. He was admitted to the mental health unit under an involuntary treatment order and referred to an adolescent mental health unit more than 500 km (310 miles) away. Transfer using a Royal Flying Doctor Service fixed wing aircraft was arranged approximately 36 hours after his admission; he would be accompanied by a retrieval physician and a flight nurse.
In the referring hospital, the patient was given regularly scheduled risperidone and sodium valproate and additional olanzapine and diazepam as required. Upon arrival of the retrieval team, he was alert and oriented but restless and exhibited pressure of speech. When informed of the planned transfer, he became very agitated, with shouting, pacing, punching walls, and threatening violence (Richmond Agitation-Sedation Scale: þ3).
In time he calmed down but continued to refuse transport. However, he did allow the placement of an intravenous (IV) cannula. He was given 10 mg droperidol intravenously and after a few minutes was sufficiently compliant to be moved to the stretcher and into precautionary wrist and ankle restraints. Electrocardiographic, blood pressure, and pulse oximetry monitoring as well as a second IV cannula were placed simultaneously. He was then transported to the airport by ground ambulance, a journey of about 10 minutes.
On arrival at the airport, he again became very agitated, to the point of risking accidental removal of his IV cannulae or physical injury to himself. He was given a second dose of 10 mg droperidol intravenously and several IV boluses of ketamine (to a total of 80 mg). A ketamine infusion was then initiated at 80 mg/h. At this point, precautions were taken including preparation of equipment and medications for tracheal intubation. Careful patient monitoring continued, and within a few minutes, he became calmer. As he exhibited continued ability to maintain his own airway without intervention, he was loaded into the aircraft and remained settled during takeoff.
Shortly afterward, the increased agitation recurred. Boluses of ketamine were given, and the rate of ketamine infusion was increased over the next 30 minutes until the patient was calm and presented no further risk to himself. The rate of ketamine infusion at which this occurred was 250 mg/h or 3.85 mg/kg/h (patient weight was 65 kg). Occasionally, an additional ketamine bolus of 20 mg was required.
At this dose of ketamine infusion, he remained hemodynamically stable with a heart rate averaging 90 beats/min and systolic blood pressure of 140 mm Hg. Respirations were regular and averaged 18 breaths/min, with oxygen saturations greater than 95%. He appeared to be in a state of full dissociative anesthesia, with eyes opening to voice, inability to obey commands, and occasionally speaking incoherently (Richmond Agitation-Sedation Scale: 3).
The remainder of the transport, including landing and ground transfer from the airport to the receiving hospital, was uneventful.
In total, over a period of approximately 2 and a half hours, he received 750 mg ketamine intravenously as a continuous infusion with additional boluses.
Upon arrival at the receiving hospital, the ketamine infusion was discontinued, and care of the patient was handed over to the medical team in the emergency department. He was monitored in a quiet, darkened room until the effects of the ketamine had worn off. No problematic emergence phenomena were observed. Once the effects of sedation had worn off, he was transferred to the mental health unit. Follow-up 24 hours later found that he had suffered no adverse effects from the ketamine sedation and, in particular, no exacerbation of psychiatric symptoms.
Air medical transport of acutely agitated patients presents significant risk to patients, medical staff, aircrew, and the aircraft itself. The recent consensus statement by Australian air medical retrieval services outlines these risks and provides detailed guidelines for sedation in this patient group.1
A growing body of evidence supports the use of ketamine infusion for the sedation of psychiatric patients for air medical retrieval.2 This technique aims to avoid the additional risks and the ethical and medicolegal considerations of general anesthesia and intubation, which are occasionally required for these patients.
Pritchard and Le Cong3 reported a case in which an extremely high dose of ketamine (up to 5.56 mg/kg/h) was used to sedate an agitated patient. Although in the case reported here a lower dose was required, 3.85 mg/kg/h is nevertheless well above the conventional anesthetic dose of ketamine and higher than usually required for sedation in this patient group. There are differences between the 2 cases that should be highlighted. First, in the case reported by Pritchard and Le Cong, the patient was acutely intoxicated with alcohol and also tested positive for other illicit drugs, which may have increased the ketamine dose requirement. In our current case study, the patient had been admitted to the hospital 36 hours previously and therefore was not acutely intoxicated.
Second, in our current case study, the patient had an established diagnosis of bipolar disorder, whereas in Pritchard and Le Cong’s case,3 no previous psychiatric problems are mentioned, and the discharge diagnosis of their patient was acute alcohol intoxication. Ketamine is thought to have the potential to trigger symptoms of psychosis and traditionally has been contraindicated in patients with a known psychotic illness.4 However, as noted in this case, our patient suffered no ill effects from ketamine sedation, particularly with regard to his psychiatric symptoms, even at a high dose.
A further point of discussion is the management of the patient after ketamine infusion is discontinued. Emergence phenomena are well described.5 It is important that the patient is appropriately managed on arrival at the receiving facility. The retrieval team may not be able to stay with the patient for a long period of time, so handover to a medical team who are able to manage emergence and a suitable area where the patient can be monitored are essential.
In summary, this case contributes to the experiential evidence that high-dose ketamine has been safely used for sedation of an agitated patient with a known psychiatric disorder during air medical transport without causing exacerbation of symptoms.
- Le Cong M, Finn E, Parsch CS. Management of the acutely agitated patient in a remote location. Med J Aust. 2015;202:182e
- Le Cong M, Gynther B, Hunter E, Schuller P. Ketamine sedation for patients with acute agitation and psychiatric illness requiring aeromedical retrieval. Emerg Med J. 2012;29:335e
- Pritchard A, Le Cong M. Ketamine sedation during air medical retrieval of an agitated patient. Air Med J. 2014;33:76e
- World Health Organization. Model Prescribing Information: Drugs Used in Anaesthesia. Geneva: World Health Organization; 1989.
- Strayer RJ, Nelson LS. Adverse events associated with ketamine for procedural sedation in adults. Am J Emerg Med. 2008;26:985e
You must be logged in to post a comment.